Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 47, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 21, 2013, 8:34 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2013, 8:34 PM CDT (01:34 UTC)
- Expired
- Aug 21, 2013, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:04 PM CDT | FLASH FLOOD | Vernon, AL | AL HWY 18 HAS FLOODED IN DOWNTOWN VERNON...WITH WATER 6-8 INCHES DEEP AT THE INTERSECTION OF AL HWY 18 AND AL HWY 17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2499 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854
WGUS54 KBMX 220134
FFWBMX
ALC075-220430-
/O.NEW.KBMX.FF.W.0047.130822T0134Z-130822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1130 PM CDT
* AT 830 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL LAMAR COUNTY.
FLASH FLOOD PRONE AREAS SUCH AS ALONG YELLOW CREEK AND ALABAMA
HIGHWAY 17 AND 18 WILL BE THE MOST SUSCEPTIBLE AREAS FOR FLOODING
OVER THE NEXT HOUR. ALSO...COUNTY ROADS ACROSS WESTERN LAMAR COUNTY
WILL BE CAPABLE OF FLOODING AS WELL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VERNON...BEDFORD...BLOOMING GROVE AND LAMAR COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINFALL
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS MAY BECOME IMPASSIBLE DUE TO HIGH WATER AND DRIVING IS NOT
RECOMMENDED DURING THE NEXT SEVERAL HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT TWO HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3379 8825 3387 8824 3385 8795 3383 8795
3366 8795 3366 8826
$$
561 follow-up statement
684
WGUS74 KBMX 220221
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CDT WED AUG 21 2013
ALC075-220430-
/O.CON.KBMX.FF.W.0047.000000T0000Z-130822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
921 PM CDT WED AUG 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
CENTRAL LAMAR COUNTY...
AT 918 PM CDT...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING OVER CENTRAL LAMAR COUNTY. REPORTS OF 6-8
INCHES OF RAIN OVER THE ROADWAY AT THE INTERSECTION OF ALABAMA
HIGHWAYS 18 AND 17. ALTHOUGH RAINFALL RATES ARE NOW
FALLING...ADDITIONAL FLOODING DUE TO RUNOFF WILL BE LIKELY OVER THE
NEXT HOUR. THIS IS A DANGEROUS SITUATION...AND TRAVEL IS NOT ADVISED
IN DOWNTOWN VERNON AT THIS TIME AS ROADWAYS COULD BE IMPASSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR COUNTY
AIRPORT...BLOOMING GROVE AND BEDFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH WILL BE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.
&&
LAT...LON 3379 8825 3387 8824 3385 8795 3383 8795
3366 8795 3366 8826
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:58 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 21, 6:58 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 PM CDT WED AUG 21 2013 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... NO SIGNIFICANT CHANGES THIS UPDATE. ONLY A FEW SHOWERS THIS AFTERNOON AND THIS CAN CONTINUE INTO THE EARLY EVENING WITH ONLY VERY SMALL CHANCES DURING THE OVERNIGHT. RIDGING ACROSS THE ROCKIES PUSHES EASTWARD ACROSS THE PLAINS BEGINNING TOMORROW AND INTO THE WEEKEND. THIS WILL PUT CENTRAL ALABAMA ON THE SOUTHERN EDGE OF NORTHWESTERLY FLOW AS THE RIDGE NOSES EASTWARD ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. A WEAK IMPULSE OR TWO MAY TRY TO MOVE INTO THE AREA TOMORROW AND FRIDAY BUT NOT EXPECTING WIDESPREAD COVERAGE. IT SHOULD MOSTLY BE DIURNAL. HIGHS WILL IN THE UPPER 80S TO LOWER 90S. MOVING INTO THE WEEKEND AND THE BEGINNING OF NEXT WEEK...UPPER RIDGING CENTER WILL SHIFT INTO THE MIDWEST/EASTERN PLAINS AREA WITH HIGH PRESSURE SHIFTING TO THE EAST COAST. EASTERLY FLOW AND LOWER THICKNESSES ACROSS THE AREA WILL KEEP HIGH TEMPERATURES IN CHECK DESPITE THE UPPER LEVEL RIDGE BEING ANCHORED OFF TO OUR WEST. THERE COULD BE A PERIOD OF CLOUDS SUNDAY AND MONDAY ALONG WITH THE DEEPER SURGE OF MOISTURE BUT RAIN CHANCES STILL APPEAR LIMITED WITH THE BEST CHANCES IN THE SOUTH. AFTERNOON HIGHS WILL RANGE FROM THE MID 80S TO LOWER 90S. OVERNIGHT LOWS WILL BE IN THE UPPER 60S TO LOWER 70S. TUESDAY AND WEDNESDAY LOOK MOSTLY DRY WITH HIGHS IN THE LOWER 90S WITH HIGHS IN THE UPPER 60S TO LOWER 70S. THIS HAPPENS AS UPPER RIDGING CREEPS CLOSER TO THE AREA AND SHOULD BE ABLE TO CAP OFF MOST THUNDERSTORM DEVELOPMENT IN THE AFTERNOONS WITH NOTHING OVERNIGHT. 88 && .AVIATION... 00Z TAF DISCUSSION. SCATTERED SHOWERS AND STORMS HAVE DEVELOPED LATE THIS AFTERNOON...BUT NOT AS MUCH IN COVERAGE AS WE OBSERVED AT THIS TIME ON TUESDAY. VCTS WILL CONTINUE TO REMAIN POSSIBLE FOR EVERY TERMINAL EXCEPT FOR KTCL THROUGH THE EARLY EVENING HOURS...THEN STORMS SHOULD GRADUALLY DECREASE IN COVERAGE. MODEL GUIDANCE HAS NOT BEEN AS BULLISH ON LOW STRATUS TONIGHT...AND HAVE OPTED TO LEAVE A SHORT PERIOD OF TIME CLOSE TO DAYBREAK WITH SCATTERED TO BROKEN MVFR TO IFR CIGS. SOME PATCHY FOG CONDITIONS WILL BE POSSIBLE THROUGH THE NIGHT...BUT SHOULD REMAIN PATCHY ENOUGH TO NOT AFFECT TERMINAL LOCATIONS. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE ONCE AGAIN DURING THE AFTERNOON HOURS ON THURSDAY...WITH THE BEST CHANCES ACROSS THE SOUTHERN TERMINALS OF KMGM AND KTOI. THEREFORE...HAVE GONE WITH VCTS FOR THOSE LOCATIONS AND LEFT OUT MENTIONING OF VCTS FOR THE NORTHERN SITES FOR NOW. WINDS WILL CONTINUE TO PREVAIL FROM THE EAST AND SOUTHEAST THROUGH THE PERIOD...AND REMAIN FAIRLY LIGHT. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 88 68 88 68 / 30 30 10 20 20 ANNISTON 70 88 69 89 69 / 30 30 10 20 20 BIRMINGHAM 71 89 71 89 71 / 30 30 10 20 20 TUSCALOOSA 72 91 71 92 72 / 30 30 10 30 20 CALERA 71 88 71 89 71 / 30 30 20 30 20 AUBURN 70 85 70 86 70 / 30 30 20 30 30 MONTGOMERY 73 90 72 91 72 / 30 30 20 30 30 TROY 72 89 71 90 72 / 40 40 20 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 21, 8:30 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 830 PM CDT WED AUG 21 2013 ALZ011>015-017>050-230130- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 830 PM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. HEAVY RAINFALL AND SLOW STORM MOTION AT TIMES WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS EVENING. 08
In the hours before
Special weather statement, Aug 21, 4:15 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT WED AUG 21 2013
ALZ011-014-212200-
MARION AL-WINSTON AL-
415 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 500 PM CDT...
AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HALEYVILLE...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HALEYVILLE...
LAKE BUTTAHATCHEE...
NEEDMORE...
POSEY FIELD AIRPORT...
DELMAR...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3431 8766 3431 8757 3429 8745 3413 8759
3407 8769 3426 8777 3432 8773 3432 8766
TIME...MOT...LOC 2115Z 301DEG 6KT 3426 8767
19Special weather statement, Aug 21, 5:46 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED AUG 21 2013
ALZ018-212330-
ETOWAH AL-
546 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
630 PM CDT...
AT 546 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WALNUT GROVE...OR 7 MILES SOUTHWEST
OF BOAZ...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WALNUT GROVE...
ALTOONA...
ROCKLEDGE...
HOWELTON...
RIDGEVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3406 8604 3397 8625 3399 8628 3394 8633
3394 8637 3398 8633 3405 8633 3410 8631
3419 8619 3419 8612 3421 8610
TIME...MOT...LOC 2246Z 352DEG 9KT 3413 8624
19Local storm report, Aug 21, 6:20 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NNW AURORA 34.12N 86.19W
08/21/2013 ETOWAH AL 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF BRISTOW COVE RD AND AL HWY
179. TIME ESTIMATED FROM RADAR.
&&
TGOGGINSSpecial weather statement, Aug 21, 6:44 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT WED AUG 21 2013
ALZ048-220030-
RUSSELL AL-
644 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 730
PM CDT...
AT 644 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTHEAST OF LAKEPOINT RESORT STATE PARK...OR
15 MILES SOUTH OF FORT BENNING SOUTH...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SEALE...
FORT MITCHELL ACTIVITY CENTER...
UCHEE CREEK...
FORT MITCHELL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3221 8493 3222 8497 3220 8496 3218 8501
3213 8505 3206 8505 3206 8519 3215 8527
3215 8530 3242 8507 3235 8499 3233 8500
3231 8494 3225 8489
TIME...MOT...LOC 2344Z 117DEG 4KT 3216 8501
19Special weather statement, Aug 21, 8:26 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 826 PM CDT WED AUG 21 2013 ALZ013-220215- FAYETTE AL- 826 PM CDT WED AUG 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE COUNTY UNTIL 915 PM CDT... AT 824 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR FAYETTE...MOVING WEST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FAYETTE... BELK... BLUFF... BEVILL STATE COLLEGE FAYETTE... MOUNT VERNON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3384 8795 3380 8770 3362 8771 3360 8794 TIME...MOT...LOC 0126Z 093DEG 3KT 3371 8781 56
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:35 PM CDT | Areal Flood Advisory | BMX | Talladega | 115 min |
| Aug 21, 8:15 PM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 21, 8:26 PM CDT | Special Weather Statement | BMX | Fayette | 49 min |
| Aug 22, 1:51 PM CDT | Areal Flood Advisory | BMX | Blount | 114 min |
| Aug 22, 2:22 PM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Aug 22, 5:53 PM CDT | Areal Flood Advisory | BMX | Jefferson | 52 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.